Alert archive / Indiana / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 40, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at May 23, 2019, 4:25 AM EDT for 6 counties in Indiana. It was in force for 50 min. 13 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 4:25 AM EDT (08:25 UTC)
- Expired
- May 23, 2019, 5:15 AM EDT
- In force
- 50 min
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Elkhart County, IN, Kosciusko County, IN, LaGrange County, IN, Marshall County, IN, Noble County, IN, Saint Joseph County, IN
The radar
The Northern Indiana radar (KIWX), 9 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 4:30 AM EDT | TSTM WND DMG | Wakarusa, IN | RELAYED REPORT FROM TRAINED SPOTTER. VERY LARGE TREE DOWN IN TOWN. |
| May 23, 4:35 AM EDT | TSTM WND DMG | 4 Ssw Bristol, IN | 2 FT DIAMETER TREE DOWNED. APPEARS HEALTHY. SEVERAL 1 FT DIAMETER LIMBS DOWNED AROUND THE AREA. |
| May 23, 4:37 AM EDT | TSTM WND DMG | 2 Ene Leesburg, IN | 2 FT DIAMETER TREE LIMB DOWNED ON A POWERLINE, APPEARS MOSTLY HEALTHY. |
| May 23, 4:40 AM EDT | TSTM WND DMG | North Webster, IN | TREE DOWN ACROSS HIGHWAY 13 IN NORTH WEBSTER, TIME ESTIMATED BY RADAR. |
| May 23, 4:45 AM EDT | TSTM WND DMG | 1 Nw Benton, IN | REPORT OF 4-6 INCH DIAMETER TREE LIMBS DOWN. TIME ESTIMATED FROM RADAR. |
| May 23, 4:46 AM EDT | TSTM WND GST 61 | 2 N North Webster, IN | AUTOMATED WEATHER STATION MEASUREMENT. |
| May 23, 4:48 AM EDT | TSTM WND DMG | 3 E Middlebury, IN | LARGE SILO OR TALL STORAGE BIN DOWNED AT HERITAGE CREAMERY. TIME ESTIMATED BY RADAR. |
| May 23, 4:50 AM EDT | TSTM WND DMG | 2 W Topeka, IN | A FEW TREES AND POWER LINES DOWNED. TIME ESTIMATED BY RADAR. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 1 N Howe, IN | DUGOUTS DESTROYED ON N 050 E AT E 600 N. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 1 Nne Howe, IN | BARN DESTROYED ON N100 E BETWEEN E 600 N AND E 700 N. |
| May 23, 4:55 AM EDT | TSTM WND DMG | 2 Wsw Howe, IN | NUMEROUS TREES SNAPPED OR UPROOTED JUST WEST OF HOWE ALONG W 450 N. |
| May 23, 4:55 AM EDT | TSTM WND DMG | Wolflake, IN | LARGE TREE DOWN ABOUT A QUARTER MILE SW OF US 33 AND IN 109. |
| May 23, 5:00 AM EDT | TSTM WND DMG | Howe, IN | SIGNIFICANT TREE AND POWER LINE DAMAGE IN AND AROUND HOWE. POWER OUT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 3:01 AM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 8.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1661 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
752
WUUS53 KIWX 230825
SVRIWX
INC039-085-087-099-113-141-230915-
/O.NEW.KIWX.SV.W.0040.190523T0825Z-190523T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
425 AM EDT Thu May 23 2019
The National Weather Service in Northern Indiana has issued a
* Severe Thunderstorm Warning for...
Elkhart County in north central Indiana...
Western Noble County in northeastern Indiana...
Eastern St. Joseph County in north central Indiana...
Northern Kosciusko County in north central Indiana...
Lagrange County in northeastern Indiana...
Northeastern Marshall County in north central Indiana...
* Until 515 AM EDT.
* At 424 AM EDT, severe thunderstorms were located along a line
extending from Granger to 6 miles northwest of Wakarusa to near
Bremen, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Nappanee, Bremen, Ligonier,
Syracuse, Lagrange, Granger, Dunlap, Simonton Lake, Gulivoire Park,
Middlebury, Osceola, Albion, Wakarusa, Bristol, Milford and Rome
City.
This includes Interstate 80 in Indiana between mile markers 79 and
123.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 8538 4127 8537 4126 8551 4127 8554
4130 8554 4130 8565 4129 8565 4136 8628
4176 8621
TIME...MOT...LOC 0824Z 263DEG 45KT 4175 8613 4158 8611 4137 8616
HAIL...<.75IN
WIND...60MPH
$$
MARSILI3 follow-up statements
454
WWUS53 KIWX 230840
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
440 AM EDT Thu May 23 2019
INC099-141-230850-
/O.CAN.KIWX.SV.W.0040.000000T0000Z-190523T0915Z/
St. Joseph IN-Marshall IN-
440 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ST. JOSEPH AND
NORTHEASTERN MARSHALL COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
north central and northeastern Indiana.
LAT...LON 4176 8538 4127 8537 4127 8553 4130 8554
4130 8565 4129 8565 4134 8606 4176 8606
TIME...MOT...LOC 0840Z 262DEG 45KT 4177 8587 4160 8585 4133 8590
$$
INC039-085-087-113-230915-
/O.CON.KIWX.SV.W.0040.000000T0000Z-190523T0915Z/
Elkhart IN-Noble IN-Kosciusko IN-Lagrange IN-
440 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR ELKHART...WESTERN NOBLE...NORTHERN KOSCIUSKO AND LAGRANGE
COUNTIES...
At 440 AM EDT, severe thunderstorms were located along a line
extending from near Bristol to Goshen to 6 miles southwest of
Milford, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Elkhart, Goshen, Nappanee, Ligonier, Syracuse, Lagrange, Dunlap,
Simonton Lake, Middlebury, Albion, Wakarusa, Bristol, Milford, Rome
City, Topeka, North Webster, Millersburg, New Paris, Benton and
Locke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 8538 4127 8537 4127 8553 4130 8554
4130 8565 4129 8565 4134 8606 4176 8606
TIME...MOT...LOC 0840Z 262DEG 45KT 4177 8587 4160 8585 4133 8590
HAIL...<.75IN
WIND...60MPH
$$
MARSILI547
WWUS53 KIWX 230853
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
453 AM EDT Thu May 23 2019
INC039-085-087-113-230915-
/O.CON.KIWX.SV.W.0040.000000T0000Z-190523T0915Z/
Elkhart IN-Noble IN-Kosciusko IN-Lagrange IN-
453 AM EDT Thu May 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM EDT
FOR EASTERN ELKHART...WESTERN NOBLE...NORTHEASTERN KOSCIUSKO AND
LAGRANGE COUNTIES...
At 452 AM EDT, severe thunderstorms were located along a line
extending from near White Pigeon to near Middlebury to near North
Webster, moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Ligonier, Syracuse, Lagrange, Middlebury, Albion, Rome City, Topeka,
North Webster, Millersburg, Scott, Wolcottville, Shipshewana,
Cromwell, Brimfield, Honeyville, Merriam, Big Lake, Lake Wawasee,
Howe and Bear Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4176 8538 4127 8537 4127 8553 4130 8554
4130 8565 4129 8565 4130 8574 4176 8576
TIME...MOT...LOC 0852Z 262DEG 45KT 4179 8569 4162 8567 4128 8569
HAIL...<.75IN
WIND...70MPH
$$
MARSILI376
WWUS53 KIWX 230907
SVSIWX
Severe Weather Statement
National Weather Service Northern Indiana
507 AM EDT Thu May 23 2019
INC039-085-087-113-230916-
/O.EXP.KIWX.SV.W.0040.000000T0000Z-190523T0915Z/
Elkhart IN-Noble IN-Kosciusko IN-Lagrange IN-
507 AM EDT Thu May 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELKHART...WESTERN
NOBLE...NORTHEASTERN KOSCIUSKO AND LAGRANGE COUNTIES WILL EXPIRE AT
515 AM EDT...
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 AM EDT for
north central and northeastern Indiana.
LAT...LON 4176 8538 4127 8537 4127 8553 4130 8554
4130 8565 4129 8565 4130 8574 4176 8576
TIME...MOT...LOC 0906Z 263DEG 45KT 4181 8546 4164 8544 4130 8546
$$
MARSILIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:52 AM EDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 23, 2:52 AM EDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Northern Indiana 252 AM EDT Thu May 23 2019 .SYNOPSIS... Issued at 1212 AM EDT Thu May 23 2019 Dry and mild conditions during the early overnight will give way to showers and thunderstorms from west to east between 3 AM EDT and 7 AM EDT this morning. Some storms could be strong to severe overnight into early Thursday morning with hail, gusty winds and locally heavy rainfall. Drier conditions then return Thursday afternoon into Thursday night. High temperatures this afternoon will reach into mid 70s to low 80s. Friday into the upcoming holiday weekend will then feature near normal temperatures and periodic chances for showers and thunderstorms. && .SHORT TERM...(Today and Tonight) Issued at 240 AM EDT Thu May 23 2019 Strong bowing segments were upstream over Illinois ahead of a cold front where wind gust reports were close to 70 mph which matched the forward speed of the returns in the Springfield area. Given the radar returns and a very distinguished rear inflow notch, fast storm movement and the likelihood of cell mergers, have coordinated with the SPC and added severe mention to the forecast given a good chance for a watch. There is a good chance for severe wind gusts, especially west of Highway 31 all of the way to the Mich line. Organized convection is still expected east of Highway 31 where wind gusts to or above 50 mph are possible. A large cell merger had taken place about 240 EDT southwest of IKK bring an greater likelihood for severe storms into the Laporte County area. Storms will move through rapidly and should clear the area by late morning. && .LONG TERM...(Friday through Wednesday) Issued at 240 AM EDT Thu May 23 2019 For Friday through the middle of next week, the pattern will remain active north of the upper ridge with periodic chances for showers and storms. Precipitable water values will be above 1.5 inches and times and bring the potential for heavy rain, especially if cell train. Highs should be around 80 to 85 most if not all days through next week Wednesday. && .AVIATION...(For the 06Z TAFS through 06Z Thursday Night) Issued at 1212 AM EDT Thu May 22 2019 Widespread showers and thunderstorms from north central Illinois into eastern Missouri will shift east across northern Indiana during the overnight hours. Upstream storms should gradually congeal into larger convective complex as it enters northwest Indiana after 08Z with a threat of strong/severe storms and associated wind/hail potential. Instability gradient would appear to favor areas generally along and south of Route 30 for greatest severe threat overnight. Have not made much timing to previous timing in TAFs, with 08Z-11Z TSRA mention at KSBN and 09Z-12Z at KFWA. Did also include a mention of stronger westerly wind gusts to 35-40 knots in association with stronger storms at KFWA. Strong winds aloft should allow for steady eastward progression of possible congealed convective complex, taking bulk of stronger storms into northwest Ohio after 10Z or 11Z. Will also continue mention of LLWS overnight with strongest southwesterly low level jet of 45 to 50 knots at 2000 ft. Remainder of the short term period should be quiet, with westerly winds and gusts to around 20 knots across northern Indiana during the day Thursday as frontal boundary sags south of the terminals. Focus for additional shower and storm activity on Thursday should remain across southern Indiana/Ohio. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...Marsili/Steinwedel SHORT TERM...Skipper LONG TERM...Skipper AVIATION...Marsili Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 23, 3:21 AM EDT, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 321 AM EDT Thu May 23 2019 INZ027-034-MIZ077>081-OHZ001-002-004-005-015-016-024-025-240730- Adams-Jay-Berrien-Cass MI-St. Joseph MI-Branch-Hillsdale-Williams- Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH- 321 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Strong to possibly severe storms with wind gusts above 50 mph will move across the area early this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic chances for showers and thunderstorms will continue for much of the Friday night through Tuesday period. Locally heavy rainfall will be possible at times, along with the potential of isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ003>009-012>018-020-022>026-032-033-240730- La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke- Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN- Miami-Wabash-Huntington-Wells-Grant-Blackford- 321 AM EDT Thu May 23 2019 /221 AM CDT Thu May 23 2019/ ...SEVERE THUNDERSTORM WATCH 216 IN EFFECT UNTIL 10 AM EDT /9 AM CDT/ THIS MORNING... This Hazardous Weather Outlook is for northern Indiana. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic chances for showers and thunderstorms will continue for much of the Friday night through Tuesday period. Locally heavy rainfall will be possible at times, along with the potential of isolated strong to severe storms. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed early this morning. LMZ043-046-240730- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 321 AM EDT Thu May 23 2019 This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and tonight. Strong storms will move across the nearshore waters early this morning with wind gusts greater than 40 knots possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Periodic chances of thunderstorms can be expected through Memorial Day and may bring gusty winds along with hazards to small craft.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:15 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, LaPorte, Marshall, Pulaski, Saint Joseph and 2 more | 75 min |
| May 23, 4:09 AM EDT | Severe Thunderstorm Warning | IWX | Cass, Fulton, Grant, Huntington, Kosciusko, Marshall and 3 more | 66 min |
| May 23, 4:48 AM EDT | Severe Thunderstorm Warning | IWX | Allen, DeKalb, LaGrange, Noble, Steuben, Whitley | 57 min |
| May 23, 5:03 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Allen, Blackford, Grant, Huntington, Jay and 2 more | 57 min |
| May 23, 5:44 AM EDT | Severe Thunderstorm Warning | IWX | Adams, Jay | 46 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.